Toggle Main Menu Toggle Search

ePrints

Olanzapine-induced hyperglycaemic coma and neuroleptic malignant syndrome: case report and review of literature

Lookup NU author(s): Dr Niraj Ahuja, Dr Paul Mackin, Dr Adrian Lloyd

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

Although the relationship between antipsychotic medication, particularly second-generation antipsychotics (SGAs), and metabolic disturbance is increasingly accepted, there is an important, but little recognised, potential interaction between this and the other important serious adverse effect of neuroleptic malignant syndrome (NMS). We report a case of a 35-year old female who developed new onset type II diabetes mellitus with hyperosmolar hyperglycaemic coma and acute renal failure following treatment with a SGA for a first manic episode. The history is strongly suggestive of concurrent NMS. This case raises important questions about non-ketotic, hyperosmolar diabetic coma with antipsychotics, the possible association between hyperglycaemia and hyperthermia, and the direction of causality in this, the recognition of either syndrome when they co-exist and management issues in such patients. These questions are considered in the context of currently available literature.


Publication metadata

Author(s): Ahuja N, Palanichamy N, Mackin P, Lloyd A

Publication type: Article

Journal: Journal of Psychopharmacology

Year: 2010

Volume: 24

Issue: 1

Pages: 125-130

Print publication date: 01/01/2010

ISSN (print): 0269-8811

ISSN (electronic): 1461-7285

Publisher: Sage Publications Ltd.

URL: http://dx.doi.org/10.1177/0269881108096901

DOI: 10.1177/0269881108096901

PubMed id: 18801826


Altmetrics

Altmetrics provided by Altmetric


Actions

    Link to this publication


Share